Thunderstorm Wind, McKenzie
- When
- July 14, 10:50 PM MST to 10:55 PM MST
- Where
- McKenzie County, Grassy Butte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.400, -103.250
A report of strong winds was received.
Severe Thunderstorm Watch number 645 was issued during the mid evening of the 14th for much of west and portions of central North Dakota in anticipation of stronger storms over eastern Montana advecting east into North Dakota through the early morning hours of the 15th. Earlier, Tornado Watch number 644 was in effect, although storms failed to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch number 645 was issued during the mid evening of the 14th for much of west and portions of central North Dakota in anticipation of stronger storms over eastern Montana advecting east into North Dakota through the early morning hours of the 15th. Earlier, Tornado Watch number 644 was in effect, although storms failed to develop. Several severe thunderstorm warnings were issued, with two reports of strong thunderstorm winds and one report of large hail received.
In addition, storms developed east of the watch area over east central North Dakota in response to an intensifying low level jet. One report of a severe thunderstorm wind gust was received. The main impact from these storms over the northern James River Basin was heavy rain and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 14, 9:52 PM MST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1152 PM CDT THU JUL 14 2011 .UPDATE...UPDATE TO ISSUE NEW SEVERE THUNDERSTORM WATCH FOR WESTERN NORTH DAKOTA...AND EXPIRE THE TORNADO WATCH FOR SOUTH CENTRAL NORTH DAKOTA. && .DISCUSSION...THUNDERSTORMS ARE DEVELOPING OVER SOUTH CENTRAL NORTH DAKOTA...BUT TORNADO THREAT IS WELL TO THE SOUTH IN SOUTH DAKOTA. MEANWHILE LINE OF STRONG TO SEVERE THUNDERSTORMS OVER EASTERN MONTANA WAS ENTERING SOUTHWESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH WAS ISSUED BEFORE 11 PM CDT FOR THIS CONVECTION. A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR A FEW COUNTIES IN SOUTHWESTERN NORTH DAKOTA. && .AVIATION...AMENDED TAFS FOR INCLUSION OF TSRA OVER KBIS...AND ADDING IFR CIGS AND VSBYS FOR KJMS...KBIS...KMOT. && .BIS WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH WEST THROUGH 5 AM CDT OR 4 AM MDT. && JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 346 PM CDT THU JUL 14 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-152100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 346 PM CDT THU JUL 14 2011 /246 PM MDT THU JUL 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...ESPECIALLY WEST. HEAVY RAINFALL WILL ALSO BE POSSIBLE SOUTHEAST. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...AND A SLIGHT CHANCE ON SATURDAY. HOT AND VERY HUMID CONDITIONS ARE FORECAST FOR THE WEEKEND AND INTO EARLY NEXT WEEK. AFTERNOON MAXIMUM HEAT INDICES SHOULD RANGE FROM 95 TO 110 DEGREES SATURDAY...SUNDAY...AND MONDAY. TAKE FREQUENT BREAKS FROM THE HEAT IF YOU PLAN TO WORK OR SPEND TIME OUTSIDE THIS WEEKEND. YOUNG CHILDREN AND PETS SHOULD NEVER BE LEFT UNATTENDED IN VEHICLES UNDER ANY CIRCUMSTANCES. HEAT INDICES OF THIS MAGNITUDE CAN CAUSE CAR INTERIORS TO REACH LETHAL TEMPERATURES IN A MATTER OF MINUTES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1146 PM CDT THU JUL 14 2011 NDZ020-034>036-150545- BURLEIGH-KIDDER-MORTON-OLIVER- 1146 PM CDT THU JUL 14 2011 ...SPECIAL WEATHER STATEMENT... AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF BISMARCK TO 33 MILES EAST OF BISMARCK...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CROWN BUTTE LAKE...BISMARCK AND MANDAN...STEELE...DOUBLE DITCH INDIAN VILLAGE...BALDWIN...ARENA...HORSEHEAD LAKE...TUTTLE... ROBINSON... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. HEAVY DOWNPOURS MAY LEAD TO LOCALIZED FLOODING IN LOW LYING AREAS. DO NOT DRIVE ONTO WATER COVERED ROADS AT NIGHT. HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1154 PM CDT THU JUL 14 2011 NDZ023-025-036-037-150600- FOSTER-KIDDER-STUTSMAN-WELLS- 1154 PM CDT THU JUL 14 2011 ...SPECIAL WEATHER STATEMENT... AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME SOUTHWESTERN WELLS COUNTY TO NORTHEASTERN STUTSMAN COUNTY...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS. LOCALLY HEAVY RAINFALL MAY LEAD TO FLOODING OF LOW LYING AREAS. DO NOT DRIVE ONTO WATER COVERED ROADS AT NIGHT. LOCATIONS IMPACTED INCLUDE... HURDSFIELD... BORDULAC... CHASELEY... SYKESTON... BOWDON... CARRINGTON... HEATON... GLENFIELD... JUANITA... CATHAY... GRACE CITY... BARLOW... EMRICK... MCHENRY... FESSENDEN... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1157 PM CDT THU JUL 14 2011 NDZ001-009-150600- DIVIDE-WILLIAMS- 1157 PM CDT THU JUL 14 2011 ...SPECIAL WEATHER STATEMENT... AT 1154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BAINVILLE TO MEDICINE LAKE...MOVING NORTHEAST AT 35 MPH. WINDS UP TO 50 MPH AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... BONETRAIL BY 1225 AM CDT... BLACKTAIL LAKE AND GRENORA BY 1235 AM CDT... HANKS BY 1240 AM CDT... ZAHL BY 1245 AM CDT... WRITING ROCK STATE HISTORICAL SITE AND APPAM BY 1250 AM CDT... ALAMO AND ALKABO BY 100 AM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1230 AM CDT FRI JUL 15 2011 NDZ021-022-035-036-150630- BURLEIGH-KIDDER-MCLEAN-SHERIDAN- 1230 AM CDT FRI JUL 15 2011 ...SPECIAL WEATHER STATEMENT... AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME WEST CENTRAL BURLEIGH COUNTY TO CENTRAL KIDDER COUNTY...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS. LOCALLY HEAVY RAINFALL MAY LEAD TO FLOODING OF LOW LYING AREAS. DO NOT DRIVE ONTO WATER COVERED ROADS AT NIGHT. LOCATIONS IMPACTED INCLUDE... ARENA... BALDWIN... WING... REGAN... WILTON... NEW JOHNS LAKE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1233 AM CDT FRI JUL 15 2011 NDZ023-025-036-037-150630- FOSTER-KIDDER-STUTSMAN-WELLS- 1233 AM CDT FRI JUL 15 2011 ...SPECIAL WEATHER STATEMENT... AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH CENTRAL WELLS COUNTY TO SOUTH CENTRAL FOSTER COUNTY...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS. LOCALLY HEAVY RAINFALL MAY LEAD TO FLOODING OF LOW LYING AREAS. DO NOT DRIVE ONTO WATER COVERED ROADS AT NIGHT. LOCATIONS IMPACTED INCLUDE... CARRINGTON... SYKESTON... HEATON... GLENFIELD... JUANITA... CATHAY... GRACE CITY... BARLOW... EMRICK... MCHENRY... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1245 AM CDT FRI JUL 15 2011 NDZ010-017>019-021-032-033-150645- BILLINGS-DUNN-MCKENZIE-MCLEAN-MERCER-MOUNTRAIL-STARK- 1145 PM MDT THU JUL 14 2011 ...SPECIAL WEATHER STATEMENT... AT 1142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL MCKENZIE COUNTY TO NORTHEASTERN BILLINGS COUNTY TO SOUTH CENTRAL BILLINGS COUNTY...MOVING NORTHEAST AT 45 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... GRASSY BUTTE AND BELFIELD BY 1150 PM MDT... THEODORE ROOSEVELT NATIONAL PARK NORTH BY 1155 PM MDT... WATFORD CITY AND SOUTH HEART BY 1205 AM MDT... NEW HRADEC BY 1210 AM MDT... OAKDALE AND MANNING BY 1215 AM MDT... LITTLE MISSOURI STATE PARK AND JOHNSONS CORNER BY 1225 AM MDT... HIRSCHVILLE BY 1235 AM MDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KINNEY
The Bismarck radar (KBIS), 201 km away, was scanning. The volume nearest the first event began at 05:50 UTC.
3 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
A report of strong winds was received.
Very heavy rain resulted in water over one foot deep in parts of Carrington. Surrounding areas had water running over low water crossings. Basement flooding occurred. Two to Four inches of rain fell in this area. There were no specific reports of amounts around Carrington, however, to the south, in Stutsman County, there were several reports of around three inches of rain.
Heavy rain accompanied the strong winds.
Very heavy rain resulted in flash flooding in this area. Water from runoff was one to two feet deep, especially in lower lying areas. Ground truth reports of 2.50 to three inches were received from the Kensal to Wimbledon area. There were no reports of damage to buildings. Repairs were needed to some minor roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328700, 328699, 328702, 328697, 328705, 337568.